Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 196, NWS Fort Worth, TX

June 29, 2001Dallas County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jun 29, 2001, 7:48 PM CDT for Dallas County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 29, 2001, 7:48 PM CDT (00:48 UTC)
Expired
Jun 29, 2001, 8:30 PM CDT
In force
42 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 74 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:05 PM CDTHail 2Garland, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2575 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2575 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 300048
SVRFTW
TXC113-300130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
748 PM CDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 830 PM CDT

* AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER ROWLETT THE STORM WAS NEARLY STATIONARY.

THIS STORM PRODUCED HAIL UP TO QUARTER SIZE IN ROWLETT AT 710 PM. 

LAT...LON 3283 9652 3299 9657 3297 9670 3271 9665

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:20 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 29, 3:20 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
320 PM CDT FRI JUN 29 2001

SEVERAL DAYS AGO...A PATTERN WAS SETTING UP FOR WHAT I THOUGHT WOULD
BE A CHANCE FOR FAIRLY GENERAL RAINS ACROSS NORTH TEXAS.  A RATHER
VIGOROUS LOW PRESSURE CENTER ALOFT...WAS SLOWLY APPROACHING FROM THE
NORTHEAST...COMBINED WITH DECENT MOIST INFLOW FROM THE SOUTH. THE
INCREASE IN NORTHERLY FLOW ALOFT ON THE WEST SIDE OF THE UPPER LOW IS
A PATTERN THAT OFTEN RESULTS IN SOME NOCTURNAL STORMS...BECAUSE OF
STRONG STORM-RELATIVE MOISTURE CONVERGENCE FOR THE HIGH-BASED STORMS
...PROVIDED BY THE ENHANCED NOCTURNAL LOW-LEVEL JET AND THE SOUTHWARD
MOTION OF THESE STORMS.

THIS PROCESS HAS HAPPENED...BUT THE ACTIVITY HAS BEEN EXTREMELY
CONCENTRATED ACROSS EASTERN OKLAHOMA AND NORTHEAST TEXAS BY AN 850
MB FRONTAL ZONE.  THE THERMAL CONTRAST ZONE HAS PROVIDED
SIGNIFICANT UPLIFT (SEEN ON THE 305 DEGREE K ISENTROPIC SURFACE BY
THE PRESSURE ADVECTION TERM) WITHIN THE LIMITED AREA THAT HAS BEEN
BATTERED BY HEAVY NIGHTTIME AND MORNING CONVECTIVE RAINFALL. INSTEAD
OF MORE WIDESPREAD AND SCATTERED STORMS...WE HAVE SEEN LOCAL
CONCENTRATIONS OF HEAVY RAIN...REPEATEDLY OVER THE SAME AREA.

THIS PATTERN WILL BREAK DOWN SATURDAY NIGHT...AS A WEAKER LOW
PRESSURE CENTER ALOFT FORMS OVER SOUTH TEXAS.  THUS...WE WILL GO FOR
VERY HIGH POPS TONIGHT IN THE NORTHEAST (AGAIN)...AND GRADUALLY
LOWER RAIN CHANCES IN THAT AREA THROUGH THE WEEKEND. DAYTIME OUTFLOW
BOUNDARIES FROM THE OVERNIGHT STORMS HAVE BEEN ADEPT AT PRODUCING
SCATTERED STORMS ONLY IN EAST TEXAS DURING THE PAST AFTERNOONS...
BECAUSE OF A WEAKER CAPPING INVERSION IN THAT AREA. THIS WILL
CONTINUE...WITH LOWER RAIN CHANCES ELSEWHERE.  RAIN WILL BE MINIMAL
MONDAY THROUGH WEDNESDAY...WITH NORTHWEST FLOW ALOFT AND AN
APPROACHING FRONT RESULTING IN INCREASING RAIN CHANCES NEXT THURSDAY
...AND ESPECIALLY FRIDAY.

TEMPERATURES WILL WARM A BIT AS CLOUDS DECREASE THIS NEXT WEEK.

DFW 73/92/74/94 3221    ACT 74/94/73/93 1122

.FWD...NONE

26

In the hours before

Local storm report, Jun 29, 7:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATE
NATIONAL WEATHER SERVICE FORT WORTH TX
726 PM CDT FRI JUN 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0710 PM    ROWLETT                   TX   1.00 INCH HAIL
06/29/01   DALLAS                         AMATEUR RADIO
                                          OPERATORS REPORT
                                          QUARTER SIZED HAIL NEAR
                                          ROWLETT.
Local storm report, Jun 29, 7:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
743 PM CDT FRI JUN 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0717 PM    2 W ROCKWALL              TX   WIND DAMAGE
06/29/01   ROCKWALL                       DIME SIZED HAIL.
                                          REPORTED BY A PILOT ON
                                          THE GROUND AT LAKE RAY
                                          HUBBARD.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:01 PM CDTSevere Thunderstorm WarningFWDDallas, Rockwall44 min
Jun 30, 10:10 AM CDTFlash Flood WarningFWDDallas3 hr
Jun 30, 10:39 AM CDTFlash Flood WarningFWDCooke, Grayson3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.